MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED
Catalog Number 50185150
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The patients with hard bones, pre-drilled and created a bone hole and inserted apex-pinned, but difficult to penetrate contralaterally.When the insertion was attempted manually, the self-tap part at the tip of the half pin was broken and difficult to remove, and the broken part was left in patient and the procedure was completed using a separate half pin.Procedure was completed successfully with no surgical delay or adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much applied mechanical force during insertion (hard bone).The device inspection revealed the following: the tip of the returned apex pin is indeed completely broken / snapped off.Some deformation on the very front of the tip are visible.This gives us a clear indication that far too much mechanical force had been applied during screw insertion which finally lead to the breakage of the tip.Such ductile fractures occur when the part is subjected to a large force (hard bone was evident).The operative technique clearly explains how to correctly insert the pin to avoid such an incident : " [¿] pin insertion guidelines when inserting the pin by power, using a low speed will limit the temperature increase, which can cause bone necrosis.Do not use excessive axial force.Figure 2 illustrates apex pin insertion under power.Insert the pins 90° to the long axis of the bone to reduce pull in and push out forces on the pins." furthermore, the operative technique mentions the right instruments to be used while inserting these pins for a better control and positioning: " the drill brace is designed for manual pin insertion for better control and reduced insertion temperature.It provides integrated attachments for 3mm & 4mm and 5mm & 6mm pins.Simply by changing the drill handle from one end to the other you gain access to the different attachments." nevertheless, the cutting part of the tip wasn't returned as it stayed at the bone's patient.Such a part could have enabled an evaluation of the sharpness of the tip.As no pre drilling is required prior the insertion a non very sharp edge could have led to such an incident.However, reviewing the history of the product over the past years didn't bring up any similar issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9179753
Report Number0008031020-2019-01412
Device Sequence Number2606324
Product Code JDW
UDI-Device Identifier07613327091939
UDI-Public07613327091939
Combination Product (Y/N)N
PMA/510(K) Number
K001886
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Catalogue Number50185150
Device Lot NumberD35254
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2019
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer11/26/2019
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date12/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1